Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 26, 2002, 8:17 PM CDT for Nodaway County, Missouri. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 26, 2002, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Nodaway County, MO
The radar
The Pleasant Hill radar (KEAX), 170 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:20 PM CDT | Hail 2.75 | Maitland, MO | |
| Jul 26, 8:26 PM CDT | Thunderstorm Wind 52 E | Graham, MO | |
| Jul 26, 8:28 PM CDT | Hail 1 | Maitland, MO | |
| Jul 26, 8:55 PM CDT | Hail 0.75 | Maryville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
787 WUUS53 KEAX 270117 SVRMCI MOC147-270215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 817 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI * UNTIL 915 PM CDT * AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GRAHAM...OR 14 MILES SOUTHWEST OF MARYVILLE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARYVILLE BY 840 PM CDT ARKOE...BARNARD BY 845 PM CDT GUILFORD BY 855 PM CDT CONCEPTION...CLYDE BY 900 PM CDT RAVENWOOD BY 905 PM CDT THE TOWN OF MAITLAND IS ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4014 9507 4014 9466 4045 9468 4036 9518 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:11 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 26, 3:11 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 PM CDT FRI JUL 26 2002 MAIN FORECAST CONCERNS THIS AFTERNOON CONTINUE TO BE WITH CHANCES OF STORMS IN NORTHERN PART OF FORECAST AREA AND TEMPERATURES. WILL LEAVE HEAT ADVISORY THAT WAS ISSUED EARLIER IN PLACE...EVEN THOUGH SOME PLACES ON ITS NORTHERN FRINGES MAY NOT QUITE REACH CRITERIA. THE PROLONGED HEAT OVER THE WEEKEND WILL STILL HAVE AN EFFECT. NOTE TO USERS OF THE KANSAS CITY INTERNATIONAL OBSERVATION...IT WAS NOTED TODAY THAT THE DEWPOINT SENSOR WAS READING TOO HIGH. A CORRECTION TO THE READING WAS STARTED AS OF 2 PM. THIS WILL AFFECT HEAT INDEX READINGS. EVEN AT THAT...AS THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION LIFTED NORTH TODAY...AND TEMPERATURES RETURNED TO THE SOUTH...TEMPERATURES MADE A NICE JUMP THIS AFTERNOON. BETTER THETA E LIFT NOTED IN NORTHERN MISSOURI THIS AFTERNOON AND EVENING. EXPECT DEVELOPMENT THIS EVENING NEAR THE BOUNDARY...ESPECIALLY WITH PROFILERS SHOWING A 700 MB WAVE CURRENTLY IN CENTRAL NEBRASKA. AVN BRINGS THIS WAVE INTO FORECAST AREA OVERNIGHT...SWINGING EAST OF AREA BY 18Z ON SATURDAY. MAY BE SOME REMNANTS OF PRECIPITATION IN NORTHEAST PART OF FORECAST AREA SATURDAY MORNING...BUT ENOUGH UNCERTAINTY OF TIMING AND LOCATION OF PRECIPITATION...WILL NOT ADD POPS TO FORECAST SATURDAY MORNING. SOMETHING TO BE WATCHED. WILL HAVE TO SEE WHAT ANY OUTFLOWS FROM OVERNIGHT STORMS MIGHT DO...BUT EXPECT AN EVEN FASTER RECOVERY ON SATURDAY AS SLIGHTLY STRONGER SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH NORTHERN PLAINS. 850 TEMPS WOULD SAY EVEN A FEW DEGREES HOTTER ON SATURDAY. ANOTHER WEAK WAVE IN THE FLOW ON TAP FOR SATURDAY NIGHT...BUT BOUNDARY SHOULD BE JUST A BIT FURTHER NORTH WITH BETTER THETA E ADVECTION INTO IOWA. WILL LEAVE POPS IN EXTREME NORTH SATURDAY NIGHT. MAIN SHOW SHOULD TAKE PLACE SUNDAY NIGHT AND MONDAY AS A STRONGER WAVE MOVES TOWARD AREA. SHOULD BE ABLE TO PUSH FRONT SOUTH THROUGH REGION ON MONDAY...WITH A CHANCE OF STORMS FOR THE ENTIRE REGION AND A BREAK IN THE HIGHER HEAT INDICES. PC 1037 AM... AFTER EXAMINATION OF THE MEDIUM RANGE MODELS THIS MORNING, UPDATES HAVE BEEN MADE TO THE FORECAST FOR NEXT WEEK. CONSENSUS BETWEEN OMAHA, TOPEKA, AND THE HPC WAS TO RAISE TEMPERATURES SIGNIFICANTLY FOR THE MIDDLE TO LATTER PART OF THE WEEK. AFTER TUESDAYS FRONTAL PASSAGE THE WESTERLIES WILL ONCE AGAIN MIGRATE NORTH INTO THE DAKOTAS WITH UPPER RIDGING CONTROLLING THE SOUTHERN HALF OF THE UNITED STATES. THIS TYPE OF WEATHER PATTERN THIS TIME OF YEAR MEANS HOT, HOT, HOT. 850MB TEMPERATURES FROM THE MRF AND ECMWF RISE INTO THE 20 TO 24 RANGE FOR EASTERN KANSAS AND WESTERN MISSOURI BY WEDNESDAY. OVER THE LAST FEW WEEKS, 850 TEMPS IN THAT RANGE HAVE YIELDED HIGHS IN THE MIDDLE TO UPPER 90S WITH OUR SUN-BAKED GROUND. MRF MOS HAS BEEN CONSISTENTLY TOO COOL THIS SUMMER, SO I FEEL CONFIDENT GOING 8-10 DEGREES ABOVE GUIDANCE FOR WEDNESDAY THROUGH FRIDAY NEXT WEEK. THE EXTENDED WILL BE DRY WITH THE STORM TRACK OVER NORTHERN PLAINS. KOCH 918 AM... DOING A QUICK REVISION TO THE ZONE FORECAST PACKAGE TO BETTER REFLECT END OF PRECIPITATION AT THIS TIME BUT POSSIBILITY OF REDEVELOPMENT LATE MORNING INTO AFTERNOON INTO NORTHWEST PART OF MISSOURI AND EXTREME NORTHEAST KANSAS AS STORMS IN NEBRASKA AND NORTH CENTRAL KANSAS MOVE TOWARD AREA. ALSO MINOR TWEAKS IN THE TEMPERATURE...WIND AND DEWPOINT TRENDS IN THE RTP PRODUCT BASED ON CURRENT TRENDS. PC 454 AM... ...HEAT ADVISORY FOR MUCH OF WESTERN AND CENTRAL MISSOURI AND EASTERN KANSAS THROUGH SUNDAY... MAIN FORECAST PROBLEM IS TEMPS OVER THE WEEKEND. EXPECT THIS MORNINGS CONVECTIVE COMPLEX TO CONTINUE TO MOVE EAST AND DIMINISH IN AREAL COVERAGE ACROSS THE FORECAST AREA. CONVECTIVE DEBRIS CLOUDS WILL ALSO CONTINUE TO MOVE EAST. WELL DEFINED OUTFLOW CURRENTLY EXTENDS FROM NORTHEAST MISSOURI ACROSS THE KANSAS CITY METRO AREA. THE OUTFLOW BOUNDARY SHOULD PUSH BACK NORTH DURING THE DAY TODAY ON INCREASING SOUTH/SOUTHWEST WINDS. AND THIS MORNINGS RAIN SHOULD DO LITTLE MORE THAN ADD TO THE HUMIDITY. ANOTHER SHORTWAVE IS PROGGED TO MOVE ACROSS THE REGION TONIGHT. EXPECT A SIMILAR SCENARIO AS THIS MORNING. HAVE THEREFORE MAINTAINED POPS ACROSS THE NORTH. HOWEVER HAVE KEPT POPS LOW. BEST LIFT MAY ACTUALLY BE JUST TO THE NORTH OF THE FORECAST AREA...AS WARM FRONT LIFTS NORTH. AS WARM FRONT PUSHES NORTH...850MB TEMPS ARE PROGGED TO INCREASE FROM 20-24C YESTERDAY TO 22-26C TODAY AND PERSIST THROUGH SUNDAY EVENING. HAVE ISSUED HEAT ADVISORY FOR ADDITIONAL COUNTIES IN CENTRAL MISSOURI WITH HIGHS IN THE MID AND UPPER 90S AND DEW POINTS IN THE LOW 70S. HAVE ALSO EXTENDED ADVISORY THROUGH SUNDAY EVENING. A BREAK IN THE HEAT WILL OCCUR ON MONDAY AS A WEAK COLD FRONT PUSHES THROUGH THE REGION SUNDAY NIGHT AND MONDAY. REMAINDER OF FORECAST IS STILL ON TRACK WITH TEMPERATURES AROUND NORMAL NEXT WEEK. NRR .EAX... KS...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES MOZ011>013... MOZ020>022...MOZ028>031..MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, Jul 26, 5:00 PM CDT, 3 hours 17 minutes before
KSZ102-MOZ001>007-011>016-020-023-024-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...LINN...LIVINGSTON...MERCER...NODAWAY...PUTNAM... SULLIVAN AND WORTH. IN KANSAS: DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...CHILLICOTHE... MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON. SF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:36 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 54 min |
| Jul 26, 7:53 PM CDT | Tornado Warning | EAX | Daviess | 37 min |
| Jul 26, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 56 min |
| Jul 26, 8:32 PM CDT | Tornado Warning | EAX | Daviess, Grundy | 58 min |
| Jul 26, 8:58 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Holt, Nodaway | 62 min |
| Jul 26, 9:29 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.